Lithium and Can't sleep for urinating

Q: I am a 38 yr old female diagnosed with BiPolar 9/99 and put on Lithium Carbonate. I now take Eskalith 900mg (am) and 450 mg (pm). The medication is working, but I am constantly thirsty. 2 hours after falling asleep, I awake to urinate and get more to drink. Then it's an ongoing pattern, every 2 hours I am awakened to urinate and drink. My primary care physician just tested my sodium level but I haven't received the results yet. Dr. Phelps, is this normal for folks on Lithium? It's very frustrating and I don't ever feel like I have had a restful night's sleep.

Dear Ms. S' --
Unfortunately, yes: this is common.  But not mandatory.  You have a common lithium side effect.  Fortunately, other mood stabilizers, at low doses below their side effect thresholds, can make up the difference if you lower your dose enough to decrease this problem (and fortunately, it is quite dose related, and there may be a threshold below which it just disappears as a problem -- but don't you go just lowering the dose now!  You need to make up the difference, and if you have bipolar I, that needs to be worked out closely with your managing doctor!). 

You can also tinker with timing; and some folks find that regular release (as opposed to slow release like Eskalith) actually works out better.  Some people even buy an extra watch, set the alarm for midday, and take a third dose per day to spread it out (but you have to be careful not to set yourself up for missed doses this way).  

In any case, this is a problem that almost certainly has a solution!  Good luck finding it; be cautious with your changes.

Dr. Phelps


Published February, 2001